Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hep -c, rapid weight loss
Oct 19, 2008

I have hep-C. I am desperate.I lost approximately 40lbs. pounds very rapidly over a short period and now have inability to gain.I have a skeletal look to me as now 102 pounds. At the time in 2005 I had high colesterol and the physician had put me on a drug called Crestor which can have serious side effects ( rhabdomyolisis-disease which causes a skeletal look) if it not agree with you.. I have been tested ( this was ordered by an internal medicine specialist) Jan 2008 to see is the hep c was active..Results are unclear to me as test results just say that I have Hep C virus RNA testing positive. The specialist, internal medicine has never ordered a liver biopsy but was determined to put me on interferon and I was adamant about that as my immune system is so low now. Doctor said that there is bacteria around the pancreas and he was really at a loss as to what to do except put me on interferon. I am nauseated, weak, and extremely skeletal. Please advise me on the weight loss and malabsorption, maldigestion issue? Is Hep -c the culprit? Can hep-c cause this?

Response from Dr. McGovern

It is unclear to me if your weight loss started before or after the interferon therapy.

Several issues: 1. If before, you should have an ultrasound to review the health of your liver and an alfa feto protein blood test. 2. If the severe weight loss occurred after interferon, you will need to also take nutritional drinks to stave off any further changes in weight. 3. I test all my patients for HIV before starting HCV treatment and I would be certain to see if your doctor has done so. I am not suggesting that your weight loss is from HIV; I only suggest that this is part of an extensive evaluation that should be done. This evaluation also includes a chest xray and other blood tests, such as your thyroid function. For example, interferon can cause overactivity of the thyroid gland which can result in weight loss. 4. Finally, I hope that you are also on ribavirin, since interferon monotherapy is NOT effective.



Previous
Atripla for Treating Chronic Hep B/New lyHIV +
Next
Adherance to HBV anti-viral therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement